Alert archive / South Dakota / Red Flag Warnings in 2021

Red Flag Warning 31, NWS Rapid City, SD

October 4, 2021Butte County, Lawrence County, Meade County, South Dakota; Campbell County, Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this red flag warning at Oct 4, 2021, 1:58 AM MDT for Butte County, Lawrence County, Meade County, South Dakota; Campbell County, Crook County, Weston County, Wyoming. It took effect at Oct 4, 2021, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2021, 1:58 AM MDT (07:58 UTC)
In effect from
Oct 4, 2021, 12:00 PM MDT
Expired
Oct 4, 2021, 7:00 PM MDT
In force
7 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Lawrence County, SD, Meade County, SD, Campbell County, WY, Crook County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 108 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3371 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS83 KUNR 040758
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
158 AM MDT Mon Oct 4 2021

...RED FLAG WARNING IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 314, 315, 316, 317, 318, 323, AND 327...

.Very dry and warm weather is expected across much of the area
today. Increasing southerly winds this afternoon coupled with 
relative humidity values approaching 10 percent will produce
critical fire weather conditions over northeastern Wyoming and
portions of the northwestern South Dakota plains and northern 
foothills.

SDZ327-WYZ314>318-042300-
/O.UPG.KUNR.FW.A.0025.211004T1800Z-211005T0100Z/
/O.NEW.KUNR.FW.W.0031.211004T1800Z-211005T0100Z/
Butte County Area-Northern Campbell-Southern Campbell-
Crook County Plains-Weston County Plains-Wyoming Black Hills-
158 AM MDT Mon Oct 4 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, 317, 318, AND 327...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 7 PM MDT this evening. The Fire Weather
Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains, 318 Wyoming Black Hills and 327 Butte County Area.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ323-042300-
/O.NEW.KUNR.FW.W.0031.211004T1800Z-211005T0100Z/
Northern Foot Hills-
158 AM MDT Mon Oct 4 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 323...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 7 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 323 Northern Foot Hills.

* WINDS...Southeast 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
688 
WWUS83 KUNR 042019
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
219 PM MDT Mon Oct 4 2021

...RED FLAG WARNING IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, 317, 318, 323, AND 327...

.Very dry air remains in place across the region beneath a strong
upper level ridge of high pressure. Relative humidity will
continue to drop into the 6 to 10 percent range this afternoon,
with southerly winds gusting around 25 mph. Critical fire weather
conditions will continue until early evening, after which 
relatively humidity will rise slightly, but humidity recovery 
overnight will remain poor with some breezy southwest winds 
continuing. Near critical fire weather conditions will develop
again Tuesday afternoon.

SDZ323-327-WYZ314>318-050100-
/O.CON.KUNR.FW.W.0031.000000T0000Z-211005T0100Z/
Northern Foot Hills-Butte County Area-Northern Campbell-
Southern Campbell-Crook County Plains-Weston County Plains-
Wyoming Black Hills-
219 PM MDT Mon Oct 4 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314, 315, 316, 317, 318, 323, AND 327...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains, 318 Wyoming Black Hills, 323 Northern Foot Hills and 
  327 Butte County Area.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...6 to 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
547 
WWUS83 KUNR 050053
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
653 PM MDT Mon Oct 4 2021


SDZ323-327-WYZ314>318-050200-
/O.EXP.KUNR.FW.W.0031.000000T0000Z-211005T0100Z/
Northern Foot Hills-Butte County Area-Northern Campbell-
Southern Campbell-Crook County Plains-Weston County Plains-
Wyoming Black Hills-
653 PM MDT Mon Oct 4 2021

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314,
315, 316, 317, 318, 323, AND 327...

Winds have dropped below 25 mph across the warning area, thus
allowing for the warning to expire. Relative humidity values will
rise only to 25 to 40 percent across much of the Black Hills area
overnight, so elevated fire weather conditions remain in this 
area.

$$

Bunkers

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Oct 3, 10:24 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Oct 3, 10:24 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1024 PM MDT Sun Oct 3 2021

.DISCUSSION...(This Evening Through Sunday)
Issued at 228 PM MDT Sun Oct 3 2021

Upper ridge is building over the northern Rockies and high plains
with clear skies across the entire forecast area. Surface ridge
has shifted to the east with weak trofing over the western
Dakotas and west-southwest winds. Afternoon temperatures on the
plains have climbed into the mid 70s to mid 80s.

Most of the week will be warm and dry as the upper ridge builds,
then shifts to the east as an upper trof deepens along the west
coast, keeping southwest flow over the northern Plains. The next
chance of precipitation will be Friday as a small upper low moves
over the area, but showers will be light. Temperatures will be
above normal as thermal ridge remains over the high plains and
winds will be southerly. Cooler weather will push into the area
behind a cold front late in the week.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1024 PM MDT Sun Oct 3 2021

VFR conditions will continue through the TAF forecast period.

&&

.FIRE WEATHER...
Issued At 145 AM MDT Sun Oct 3 2021

Warm dry weather can be expected through mid week. Relative
humidities will fall to around 10 to 18 percent across most of the
area Monday and Tuesday, creating critical to near critical fire
weather conditions. Winds will become south and increase Monday,
especially across Campbell County WY, but depending on how strong
the low pressure system over eastern MT develops, may not be as
strong over the rest of northeastern WY, so the fire weather watch
will continue for all of northeastern WY and portions of western
SD Monday. While winds will be lighter over northeastern WY
Tuesday, they will be stronger over the plains of western SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Monday afternoon through Monday evening
     for SDZ327.

WY...Fire Weather Watch from Monday afternoon through Monday evening
     for WYZ314>318.

&&

DISCUSSION...55
AVIATION...10
Hazardous weather outlook, Oct 3, 4:01 AM MDT, 21 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
401 AM MDT Sun Oct 3 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
401 AM MDT Sun Oct 3 2021 /501 AM CDT Sun Oct 3 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

High to very high grassland fire danger can be expected this
afternoon across much of the western South Dakota plains and
foothills, along with the northeastern Wyoming plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Elevated to critical fire weather conditions will be possible
early in the week, especially on Monday over northeastern Wyoming
and far northwestern South Dakota, where a Fire Weather Watch has
been issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

Red Flag Warnings in South Dakota, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.